G. R. SILVOSO, M.D.; K. J. IVEY, M.D.; J. H. BUTT, M.D.; O. O. LOCKARD, M.D.; S. D. HOLT, M.D.; C. SISK, M.D.; W. N. BASKIN, M.D.; P. A. MACKERCHER, M.D.; J. HEWETT, M.D.
Endoscopy was done in 82 patients with rheumatic disease who were receiving chronic aspirin therapy. Fifty-eight patients were taking at least eight aspirin tablets daily for 3 or more months; 24 patients were taking, in addition to the aspirin, a maximum of one other antiinflammatory, nonsteroidal medication. Endoscopy in 45 normal subjects not taking aspirin showed no ulcers or erosions and a 4% incidence of gastric erythema. In the 82 patients with rheumatic disease, 14(17%) had gastric ulcers, 33 (40%) had gastric erosions, and 62 (76%) had gastric erythema. Regular aspirin and buffered aspirin users had an ulcer incidence of 23% and 31%, respectively, compared with a 6% incidence in entericcoated aspirin users (P < 0.05). One third of all patients with gastric ulcer had no gastrointestinal symptoms. Patients taking chronic aspirin therapy for rheumatic diseases have a higher than suspected incidence of gastric ulcer and erosions. Gastric ulcer may exist without symptoms in such patients.
Learn more about subscription options.
Register Now for a free account.
SILVOSO GR, IVEY KJ, BUTT JH, LOCKARD OO, HOLT SD, SISK C, et al. Incidence of Gastric Lesions in Patients with Rheumatic Disease on Chronic Aspirin Therapy. Ann Intern Med. 1979;91:517–520. doi: 10.7326/0003-4819-91-4-517
Download citation file:
Published: Ann Intern Med. 1979;91(4):517-520.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only